For most people with ovarian cancer treatment goes according to plan, but for a minority something goes wrong, causing additional health problems. Such treatment complications are rare and the problems they cause may last longer than the more common side effects of treatment, which are usually reversible. Women with complications often feel that they keep getting set back on their road to recovery, which can be upsetting and frustrating.
After any abdominal surgery adhesions can form. These are growths of fibrous tissue, like scars, that stick tissue and organs together. Adhesions sometimes cause problems and one woman we interviewed developed acute pain and had to have an operation to remove adhesions that were blocking her bowel. Another woman had chronic diarrhoea after surgery because a valve had been removed which normally prevented bile salts from entering the bowel. Once recognised this was quickly controlled with medicine.
She eventually needed an operation to remove adhesions that were blocking her bowel.
Diarrhoea was caused by bile salts entering the bowel after a valve was removed from her bowel.
Sometimes extensive abdominal surgery leads to the development of a hernia, the protrusion of part of the intestines through an abnormal opening in the abdominal wall. A few women needed further operations to put this right. After her hysterectomy one woman had a deep vein thrombosis (DVT), which was successfully treated with medication. Another was found to be allergic to the morphine she received for post-operative pain.
Developed a hernia after her hysterectomy and needed another operation to put it right.
Developed a deep vein thrombosis (DVT) after her hysterectomy.
Had an allergic reaction to the morphine she was given for post-operative pain.
A few women had problems having needles put in their veins to take blood or to administer their chemotherapy. One had such sore arm veins from repeated use that blood was taken from her feet, which was painful; another was left with bad bruises on her hands after inexperienced doctors had tried to find a vein. One woman had a tooth damaged while a tube was put down her throat during anaesthesia.
Was left with bad bruising on her hands from having cannulae put in her veins for chemotherapy.
Patients are more susceptible to infections after chemotherapy because the immune system is weakened (see ‘Chemotherapy‘). Although low blood counts are common during chemotherapy, infections are rare. However, one woman developed a chest infection and another had her treatment stopped after four sessions because her immune system was too badly damaged. She then developed meningitis, an infection of the brain and spinal cord.
She developed meningitis after chemotherapy damaged her immune system.
Some people have an extreme reaction to chemotherapy. Some women we talked to were so sick after their treatment that they needed to be admitted to hospital. One of these women explained how she discovered that it was how she was taking her morphine that caused the problem rather than the chemotherapy itself. One woman had abdominal pains after her chemotherapy and another had an allergic reaction to the anti-sickness medication. Very rarely the chemotherapy drugs themselves may cause anaphylactic (allergic) shock.
Was very sick after chemotherapy and needed to be hospitalised.
Was very sick after chemotherapy but found out that it was caused by the way she was taking her…
Had an allergic reaction to the chemotherapy on her sixth treatment.
Chemotherapy can affect kidney function, which is usually monitored before and during treatment. After her cancer had failed to respond to conventional chemotherapy, one woman had it treated (outside the UK) with peritoneal chemotherapy, where the drugs are injected directly into the abdomen. Because of an error in the way the treatment was administered her kidneys failed. She was later tried on a dose of intravenous chemotherapy but her immune system went into shock and she ended up spending two weeks in a coma in intensive care.